Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 45, NWS Goodland, KS

May 16, 2013Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2013, 3:17 PM CDT for Cheyenne County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2013, 3:17 PM CDT (20:17 UTC)
Expired
May 16, 2013, 4:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:58 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 16, 12:58 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT THU MAY 16 2013

.UPDATE...
ISSUED AT 1023 AM MDT THU MAY 16 2013

INCREASED POPS ACROSS CWA THIS AFTERNOON AND EVENING BECAUSE OF
CONFIDENCE IN CONVECTION. EARLY MORNING GUIDANCE IS INDICATING
MUCAPE IN EXCESS OF 1000 J/KG AND EFFECTIVE SHEAR AROUND 30KTS
WHICH WILL BE ABLE TO SUSTAIN A FEW MULTICELL CLUSTERS OF
THUNDERSTORMS. WHILE THERE HAVE BEEN CONCERNS OVER FORCING FOR
STORM INITIATION...BELIEVE DIURNAL HEATING AS WELL AS WEAK FORCING
FROM A SHORTWAVE TROUGH MOVING EAST ACROSS THE HIGH PLAINS WILL BE
ENOUGH TO INITIATE STORMS. THREAT WILL CONTINUE INTO THE EARLY
EVENING AS LLJ RAMPS UP JUST EAST OF THE COLORADO BORDER. THE MOST
INTENSE STORMS MAY CONTAIN SOME SMALL HAIL AND GUSTY WINDS UP TO
50 MPH...AND WHILE MOST STORMS SHOULD REMAIN SUB-SEVERE...AT THIS
POINT CANNOT RULE OUT A FEW STORMS REACHING SEVERE CRITERIA.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 240 AM MDT THU MAY 16 2013

UPPER FLOW WILL BE WESTERLY TODAY. THE RIDGE WILL BUILD OVER THE
PLAINS TONIGHT AND FRIDAY. BY FRIDAY NIGHT THE RIDGE WILL MOVE EAST
INTO THE MISSOURI VALLEY. A TROUGH WILL MOVE INTO THE ROCKIES
SATURDAY. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO TODAY
THROUGH FRIDAY NIGHT.

ANOTHER SHORTWAVE WILL PROVIDE LIFT ACROSS THE FA THIS EVENING.
SOUNDINGS INDICATE THAT STORMS WILL BE HIGH BASED. PRECIPITATION
WILL BE LIGHT SO PLAN TO GO WITH SLIGHT CHANCE POPS. THE SHORTWAVE
EXITS AROUND 06Z FRIDAY WITH SUBSIDENCE MOVING INTO THE FA.
SUBSIDENCE AND NIL POPS WILL REMAIN OVER THE FA UNTIL LATE FRIDAY
AFTERNOON WHEN THE NEXT SHORTWAVE IMPACTS THE EXTREME NORTHWEST
CORNER. DYNAMICS JUST CLIP THAT AREA WITH A SLIGHT CHANCE OF
THUNDERSTORMS. BY SATURDAY THE TROUGH STARTS SHIFTING EAST OF THE
ROCKIES WITH DYNAMICS IMPACTING THE FA IN THE AFTERNOON AND
CONTINUING SATURDAY NIGHT. PLAN TO GO WITH CHANCE POPS FOR SATURDAY
AFTERNOON AND NIGHT.

BOUNDARY LAYER RH INCREASES THIS MORNING OVER A PORTION OF THE
EASTERN FA. SATELLITE IS SHOWING SOME STRATUS IN THAT AREA. THE
DEWPOINT DEPRESSION AT HLC IS 4 SO WITH GO WITH PATCHY FOG IN THE
EAST.

MAX TEMPERATURES WILL WARM INTO THE UPPER 80S BY SATURDAY IN
RESPONSE TO 850 TEMPERATURES AROUND 28. MIN TEMPERATURES WILL RANGE
FROM THE MID 50S TO THE LOWER 60S IN THE EAST.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 242 AM MDT THU MAY 16 2013

GFS AND ECMWF ARE IN MORE AGREEMENT THAN PREVIOUS MODEL
RUNS...PLACING THE UPPER LEVEL LOW PRESSURE SYSTEM IN THE UPPER
PLAINS AREA.  THE 500 MB LEVEL TROUGH WILL BECOME MORE NEGATIVELY
TILTED AND MOVE THROUGH THE REGION SUNDAY MORNING AND EARLY
AFTERNOON...PROVIDING POSITIVE VORTICITY VALUES AND JET MAXES OF
BETWEEN 35 AND 40 KTS. STRONGER MID AND LOWER LEVEL JET WILL STAY
TOWARD THE CENTER AND EASTERN PORTION OF KANSAS. THETA E VALUES AT
850 MB WILL DROP AS THE DAY PROGRESSES SUNDAY. GFS AND ECMWF MODEL
SOUNDINGS SHOW MEAGER CAPE VALUES AND K INDEX VALUES...WHICH
PROVIDES ONLY A MARGINAL ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT.
GFS AND ECMWF DISAGREE SLIGHTLY FOR MONDAY FORECAST...WITH ECMWF
HAVING ZONAL FLOW OVERNIGHT SUNDAY WITH TROUGH PROGRESSING SOUTHWARD
AGAIN MONDAY WHILE GFS HAS TROUGH BASE MOVING THROUGH MONDAY AND
RETURNING TO ZONAL FLOW PATTERN FOR TUESDAY MORNING. THE TWO LONG
RANGE MODELS AGREE FOR WEDNESDAY AND THURSDAY WHERE A SHORTWAVE
RIDGE BUILDS TO THE WEST OF KANSAS.

SURFACE COLD FRONT WILL MOVE THROUGH THE AREA WITH THE ASSOCIATED
SURFACE LOW PRESSURE CENTER SOMETIME SUNDAY MORNING...BRINGING A
CHANCE FOR THUNDERSTORMS.  TEMPERATURES AT THE SURFACE WILL RETURN
TO AROUND NORMAL WITH HIGH TEMPERATURES DROPPING INTO THE MID TO
UPPER 70S.  TEMPERATURES FOR THE MIDDLE OF NEXT WEEK WILL REMAIN IN
THE MID TO UPPER 70S AS A SURFACE HIGH DEVELOPS TO THE WEST OF THE
CWA TUESDAY. A LOW PRESSURE SYSTEM WILL FORM TO THE WEST AND PROGRESS
EASTWARD THURSDAY AS UPPER LEVEL RIDGE DIMINISHES. DEW POINTS SHOULD
REMAIN IN THE UPPER 40S TO LOWER 50S SUNDAY AND MONDAY...AND
DROPPING INTO THE 30S TUESDAY. MOISTURE SHOULD REBOUND INTO THE
UPPER 40S FOR WEDNESDAY AND THURSDAY. CAPE VALUES OF BETWEEN 300 AND
1000 J/KG WILL BE PRESENT WITH LIFTED INDEX VALUES OF -2 FOR THE
REGION...WHICH COULD PROVIDE MARGINAL INSTABILITY FOR CONVECTION TO
OCCUR...CHANCES MAINLY BEING IN THE AFTERNOON HOURS WITH A
STRENGTHENING OF SURFACE HEATING.

THE GREATEST CHANCE TO SEE SOME ACTIVE WEATHER WILL BE SUNDAY WITH
THE REMAINING INSTABILITY FROM THE STORMS EXPECTED SATURDAY.  A COLD
FRONT WILL PASS AND TEMPERATURES WILL RETURN TO AROUND NORMAL.
CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AS WELL...AND FAIR
WEATHER WILL MOVE INTO THE REGION TUESDAY WITH THE APPROACHING HIGH
PRESSURE SYSTEM.  TEMPERATURES WILL RISE INTO THE UPPER 70S AS LOW
PRESSURE DEVELOPS LATER NEXT WEEK...BRINGING CHANCES FOR
PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1144 AM MDT THU MAY 16 2013

VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. PRIMARY
CONCERN IS THUNDERSTORMS TODAY AT BOTH SITES AND A CHANCE OF SOME
MVFR FOG TONIGHT AT MCK. WINDS WILL GENERALLY BE OUT OF THE SOUTH
TO SOUTHEAST AT 15 TO 20KTS...WITH GUSTS IN EXCESS OF 30KTS
POSSIBLE NEAR THUNDERSTORMS. CEILINGS SHOULD REMAIN VFR THROUGHOUT
THE DAY EXCEPT IN AREAS OF THUNDERSTORMS WHERE CEILINGS MAY
BRIEFLY REACH MVFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JJM
SHORT TERM...FS
LONG TERM...MK
AVIATION...JJM
Hazardous weather outlook, May 16, 2:21 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU MAY 16 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
121 PM MDT THU MAY 16 2013 /221 PM CDT THU MAY 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS WITH THESE STORMS. CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE ALSO LIKELY WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH NEXT TUESDAY ACROSS
THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 16, 12:36 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 AM MDT THU MAY 16 2013

COZ090-161800-
YUMA COUNTY-
1136 AM MDT THU MAY 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1133 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
CLARKVILLE TO 8 MILES SOUTHEAST OF CLARKVILLE TO YUMA...MOVING EAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4009 10231 4005 10280 4009 10280 4027 10264
      4044 10253 4044 10211
TIME...MOT...LOC 1736Z 255DEG 16KT 4041 10245 4029 10252
          4012 10267

MOORE
Local storm report, May 16, 1:25 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1225 PM MDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             2 N ECKLEY              40.14N 102.49W
05/16/2013  E1.75 INCH       YUMA               CO   PUBLIC

&&

024
Local storm report, May 16, 1:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             13 WNW WRAY             40.15N 102.45W
05/16/2013  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

024
Local storm report, May 16, 1:58 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             4 NW WRAY               40.12N 102.28W
05/16/2013  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

024
Local storm report, May 16, 2:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             WRAY                    40.08N 102.23W
05/16/2013  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL IN WRAY.

&&

BRB
Special weather statement, May 16, 2:37 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT THU MAY 16 2013

NEZ080-162000-
HITCHCOCK-
237 PM CDT THU MAY 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4034 10083 4023 10109 4035 10131 4035 10130
      4035 10083
TIME...MOT...LOC 1937Z 244DEG 18KT 4032 10110

MOORE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:30 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
May 16, 3:59 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
May 16, 4:11 PM CDTSpecial Weather StatementGLDSherman19 min
May 16, 4:16 PM CDTFlash Flood WarningGLDCheyenne3 hr
May 16, 4:19 PM CDTSpecial Weather StatementGLDRawlins11 min
May 16, 4:33 PM CDTSpecial Weather StatementGLDSherman27 min
May 16, 4:46 PM CDTSpecial Weather StatementGLDSherman29 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman37 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas51 min
May 16, 5:13 PM CDTSpecial Weather StatementGLDSherman12 min
May 16, 5:25 PM CDTSpecial Weather StatementGLDSherman15 min
May 16, 5:34 PM CDTSpecial Weather StatementGLDSherman26 min
May 16, 5:41 PM CDTSpecial Weather StatementGLDSherman19 min
May 16, 5:57 PM CDTSpecial Weather StatementGLDThomas18 min
May 16, 6:02 PM CDTSpecial Weather StatementGLDLogan, Wallace28 min
May 16, 6:13 PM CDTSpecial Weather StatementGLDThomas32 min
May 16, 6:17 PM CDTSpecial Weather StatementGLDSherman28 min
May 16, 6:18 PM CDTSpecial Weather StatementGLDThomas27 min
May 16, 6:29 PM CDTSpecial Weather StatementGLDLogan, Wallace31 min
May 16, 6:52 PM CDTSevere Thunderstorm WarningGLDWallace38 min
May 16, 12:36 PM CDTSpecial Weather StatementGLDYuma24 min
May 16, 12:54 PM CDTSevere Thunderstorm WarningGLDYuma51 min
May 16, 1:44 PM CDTSevere Thunderstorm WarningGLDYuma46 min
May 16, 3:37 PM CDTSevere Thunderstorm WarningGLDYuma23 min
May 16, 6:38 PM CDTSpecial Weather StatementGLDYuma22 min
May 16, 6:58 PM CDTSpecial Weather StatementGLDYuma32 min
May 16, 1:40 PM CDTSevere Thunderstorm WarningGLDDundy50 min
May 16, 2:37 PM CDTSpecial Weather StatementGLDHitchcock23 min
May 16, 3:07 PM CDTSevere Thunderstorm WarningGLDHitchcock23 min
May 16, 3:42 PM CDTSpecial Weather StatementGLDRed Willow18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.